Home News About Us Contact Contributors Disclaimer Privacy Policy Help FAQ

Home
Search
Quick Search
Advanced
Fulltext
Browse
Collections
Persons
My eDoc
Session History
Login
Name:
Password:
Documentation
Help
Support Wiki
Direct access to
document ID:


          Display Documents



  history
ID: 60306.0, MPI für Gravitationsphysik / Astrophysical Relativity
Newtonian and post-Newtonian approximations are asymptotic to general relativity
Authors:Futamase, Toshifumi; Schutz, Bernard F.
Language:English
Date of Publication (YYYY-MM-DD):1983-11-15
Title of Journal:Physical Review D
Volume:28
Issue / Number:10
Start Page:2363
End Page:2372
Review Status:not specified
Abstract / Description:A precise definition of the Newtonian and post-Newtonian hierarchy of approximations to general relativity is given by studying a C [infinity] sequence of solutions to Einstein's equations that is defined by initial data having the Newtonian scaling property: vi~ epsilon , rho ~ epsilon 2, p~ epsilon 4, where epsilon is the parameter along the sequence. We map one solution in the sequence to another by identifying them at constant spatial position xi and Newtonian dynamical time tau = epsilon t. This mapping defines a congruence parametrized by epsilon , and the various post-Newtonian approximations emerge as derivatives of the relativistic solutions along this congruence. We thereby show for the first time that the approximations are genuine asymptotic approximations to general relativity. The proof is given in detail up to first post-Newtonian order, but is easily extended. The results will be applied in the following paper to radiation reaction in binary star systems, to give a proof of the validity of the "quadrupole formula" free from any divergences.
External Publication Status:published
Document Type:Article
Communicated by:Bernhard F. Schutz
Affiliations:MPI für Gravitationsphysik/Astrophysical Relativity
External Affiliations:Max Planck Institut für Physik und Astrophysik, Garching bei München, Germany and Department of Applied Mathematics and Astronomy, University College, Cardiff, United Kingdom
Full Text:
You have privileges to view the following file(s):
60306.pdf  [1,00 Mb] [Comment:Online Journal]  
 
The scope and number of records on eDoc is subject to the collection policies defined by each institute - see "info" button in the collection browse view.